Kansas, 2010

Damaging Winds in Kansas, April 23, 2010

April 23, 2010 · NWS ICT · 2 events in 2 counties and zones

A few strong to severe thunderstorms moved across portions of Cowley and Butler counties during the late evening hours of the 23rd. Estimated wind gusts of 60 mph downed some trees and tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few strong to severe thunderstorms moved across portions of Cowley and Butler counties during the late evening hours of the 23rd. Estimated wind gusts of 60 mph downed some trees and tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 5:43 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 23, 5:43 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT FRI APR 23 2010

.UPDATE...
THE STOUT SOUTH WINDS MAY CONTINUE TO FLIRT AT ADVISORY LEVELS
UNTIL SUNSET...THOUGH WILL LET CURRENT ADVISORY EXPIRE AT 00Z.
A FEW SHOWERS/TSRA MAY DEVELOP JUST WEST OF KICT AREA...FROM
KSLN TO KHUT-KP28 UNTIL DARK...SUPPORTED BY COLD ADVECTION ALOFT
AND APPROACHING SPEED MAX AND PV ANOMALY.

KED

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL ACROSS MOST AREAS THRU THE
FORECAST VALID PERIOD. DEEP TROPOSPHERIC LOW PRESSURE WILL
DRIFT SLOWLY EAST ACROSS WESTERN KANSAS TONIGHT...AND ACROSS
EASTERN KANSAS DURING SATURDAY. RELATIVELY MOIST AND COOL AIR
ALOFT UNDER THE UPPER LOW WILL SUPPORT STRATOCU AND ALTOCU
CIGS AND DIURNALLY DRIVEN SHOWERS. THE GUSTY SOUTH WINDS WILL
DIMINISH QUICKLY THIS EVENING WITH LOSS OF HEATING/CESSATION OF
DEEPER MIXING...WITH WIND SHIFT TO THE NORTHWEST BEHIND THE
SECONDARY COLD FRONT ON SATURDAY.

KED

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT FRI APR 23 2010/

DISCUSSION...
MAIN FORECAST CONCERNS ARE LINGERING PRECIPITATION CHANCES
TONIGHT AND THEN RAIN CHANCES AGAIN DURING THE WEEKEND.

TONIGHT:
A LARGE UPPER LOW IS MOVING INTO WESTERN KANSAS THIS AFTERNOON. A
SURFACE WARM FRONT STRETCHES EAST-WEST ACROSS CENTRAL
NEBRASKA...WITH A DRYLINE STRETCHING SOUTHWARD THROUGH WICHITA AND
NEAR OKLAHOMA CITY. THE MAIN COLD FRONT IS ACROSS SOUTHEAST COLORADO
AND THROUGH NEW MEXICO. WINDS HAVE BEEN GUSTY BEHIND THE DRYLINE
THIS AFTERNOON...GENERALLY AROUND 30MPH WITH GUSTS TO 40MPH OR SO.
WILL KEEP THE WIND ADVISORY AS IS...AND EXPECT IT WILL BE ABLE TO
EXPIRE ON TIME.

THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS WESTERN ARKANSAS.
INSTABILITY HAS BEEN INCREASING ACROSS SOUTHEAST KANSAS...AND AS THE
ENERGY FROM THE VORTICITY MAXIMUM MOVES INTO THE AREA THUNDERSTORMS
SHOULD DEVELOP EAST OF THE FLINT HILLS. 60 TO 70 KNOTS OF 0-6KM
SHEAR AND 1000 TO 1500J/KG OF MEAN LAYER CAPE WILL BE SUFFICIENT FOR
SEVERE STORMS.

THIS ACTIVITY WILL QUICKLY MOVE OFF TO THE EAST OF THE FORECAST AREA
THIS EVENING...AND THE REMAINDER OF THE NIGHT SHOULD BE QUIET OTHER
THAN A SMALL CHANCE FOR SHOWERS ACROSS CENTRAL KANSAS.

SATURDAY-SUNDAY:
AS THE UPPER LOW MOVES THROUGH KANSAS ON SATURDAY...THERE WILL BE
SHOWERS AND POSSIBLY SOME ISOLATED THUNDERSTORMS ON THE BACK SIDE OF
THE LOW...ESPECIALLY IN THE AFTERNOON. NORTHWESTERLY WINDS ARE GOING
TO BE BREEZY BOTH SATURDAY AND SUNDAY...AND SKIES WILL BE CLOUDY
THROUGH THE DAY SATURDAY.

MONDAY-THURSDAY:
THE UPPER LOW WILL MOVING OFF TO THE EAST...AND DRIER AIR WILL BEGIN
TO MOVE SOUTH INTO THE AREA. THE GFS AND ECMWF SHOW SIGNIFICANT
CLEARING COMING INTO CENTRAL KANSAS BY MONDAY AFTERNOON...HOWEVER
THERE COULD BE SOME LINGERING SHOWERS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH THE DAY MONDAY.

SURFACE HIGH PRESSURE BUILDS IN FOR TUESDAY...AND LIGHT WINDS AND
SUNNY SKIES WILL BE THE RULE ACROSS THE FORECAST AREA. WINDS WILL
INCREASE AGAIN FROM THE SOUTH ON WEDNESDAY AND THURSDAY...AND WILL
BRING MOISTURE BACK INTO THE CENTRAL PLAINS.

THE CHANCE OF THUNDERSTORMS WILL RETURN TO AREAS WEST OF HIGHWAY 14
ON WEDNESDAY NIGHT...AND THEN AREAS EAST OF THERE FOR THURSDAY.
TEMPERATURES ARE GOING TO GRADUALLY INCREASE THROUGH THE WEEK.

SCHRECK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

DRY AIR CONTINUES TO MOVE INTO THE AREA AS THE DRYLINE THAT MOVED
THROUGH KRSL BEGINS TO MOVE THROUGH KHUT/KICT/KSLN. STRONG
SOUTHERLY WINDS WILL CONTINUE TO PREVAIL ACROSS THE AREA TODAY AS
VFR CONDITIONS WILL REMAIN ACROSS ALL SITES. KCNU COULD SEE SOME MVFR
CONDITIONS FOR THE REST OF THE AFTERNOON DUE TO MOISTURE POOLING
INTO THE AREA.

AS UPPER LEVEL LOW PROJECTS EASTWARD...COULD SEE SOME VCTS IN
SOUTHEAST KANSAS THIS EVENING. TIMING OF STORM INITIATION IS
STILL UNCERTAIN BUT FAIRLY CONFIDENT THAT IT WILL BE IN THE
EVENING. WITH THE STORM ENVIRONMENT...EXPECT STORMS TO QUICKLY
MOVE OUT OF THE AREA. WINDS WILL DIE DOWN ACROSS THE AREA TONIGHT
FOR ALL SITES AND REMAIN IN VFR CONDITIONS.

TOMORROW AS THE LOW IS PROGGED OVER EASTERN KANSAS...EXPECT
MOISTURE WRAP AROUND AND MVFR CONDITIONS. RAIN CHANCES ARE LIKELY
IN CENTRAL KANSAS BUT CONFIDENCE IS UNCERTAIN ON TIMING.

DUNTEN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  68  48  66 /  10  40  20  10
HUTCHINSON      47  64  45  66 /  20  40  20  10
NEWTON          48  63  46  66 /  10  40  20  10
ELDORADO        50  65  47  65 /  10  40  20  10
WINFIELD-KWLD   50  69  50  67 /  10  40  20  10
RUSSELL         45  62  40  66 /  20  40  20  10
GREAT BEND      44  60  41  66 /  20  40  20  10
SALINA          48  65  44  67 /  20  40  20  10
MCPHERSON       47  63  44  66 /  20  40  20  10
COFFEYVILLE     53  76  51  66 /  30  40  20  10
CHANUTE         52  75  51  64 /  30  40  20  10
IOLA            52  74  51  64 /  30  40  20  10
PARSONS-KPPF    52  75  52  65 /  30  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050-051-067-068-082-083-091-092.

&&
Hazardous weather outlook, Apr 23, 7:41 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT FRI APR 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
841 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS A
PORTION OF SOUTHEAST KANSAS. A LOCALLY STRONG STORM IS POSSIBLE
WITH SMALL HAIL AND GUSTY WINDS. OTHERWISE ONLY ISOLATED STORMS
WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL AND PARTS OF
CENTRAL KANSAS THIS EVENING. HOWEVER STRONG OR SEVERE STORMS ARE
NOT EXPECTED IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS THE ENTIRE
AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. STRONG
NORTHWEST WINDS ON SATURDAY AFTERNOON ARE EXPECTED TO ELEVATE THE
GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS RUSSELL
AND LINCOLN COUNTIES.

STRONG SOUTH WINDS ARE EXPECTED FOR WEDNESDAY ACROSS THE ENTIRE
FORECAST AREA. THIS WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER
FOR MUCH OF THE AREA WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL AFFECT THE CENTRAL PLAINS FOR THE END OF
NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/SCHRECK

In the hours before

Special weather statement, Apr 23, 8:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT FRI APR 23 2010

KSZ069-093-240300-
BUTLER-COWLEY-
911 PM CDT FRI APR 23 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES...

AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WINFIELD...AND MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JAKUB

The radar

The Wichita radar (KICT), 47 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
April 23, 8:35 PM CST
Where
Butler County, 3.29 mi W of Smileyburg
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.520, -96.940

Some trees were downed.

Thunderstorm Wind, Cowley

When
April 23, 8:39 PM CST
Where
Cowley County, 6.91 mi WNW of Burden
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
37.350, -96.870

Some tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227287, 227288.